A subgroup H of a group G is pronormal if the subgroups H and Hg are conjugate in 〈H,Hg〉 for every g ∈ G. It was conjectured in  that a subgroup of a finite simple group having odd index is always pronormal. Recently the authors  verified this conjecture for all finite simple groups other than PSLn(q), PSUn(q), E6(q), 2E6(q), where in all cases q is odd and n is not a power of 2, and P Sp2n(q), where q ≡ ±3 (mod 8). However in  the authors proved that when q ≡ ±3 (mod 8) and n ≡ 0 (mod 3), the simple symplectic group P Sp2n(q) has a nonpronormal subgroup of odd index, thereby refuted the conjecture on pronormality of subgroups of odd index in finite simple groups.
The natural extension of this conjecture is the problem of classifying finite nonabelian simple groups in which every subgroup of odd index is pronormal. In this paper we continue to study this problem for the simple symplectic groups P Sp2n(q) with q ≡ ±3 (mod 8) (if the last condition is not satisfied, then subgroups of odd index are pronormal). We prove that whenever n is not of the form 2m or 2m(22k+1), this group has a nonpronormal subgroup of odd index. If n = 2m, then we show that all subgroups of P Sp2n(q) of odd index are pronormal. The question of pronormality of subgroups of odd index in P Sp2n(q) is still open when n = 2m(22k + 1) and q ≡ ±3 (mod 8).
finite group simple group symplectic group pronormal subgroup odd index
This is a preview of subscription content, log in to check access.
Kondrat’ev A. S., Maslova N. V., and Revin D. O., “On the pronormality of subgroups of odd index in finite simple groups,” Sib. Math. J., vol. 56, no. 6, 1101–1107 (2015).MathSciNetCrossRefzbMATHGoogle Scholar
Kondrat’ev A. S., Maslova N. V., and Revin D. O., “A pronormality criterion for supplements to abelian normal subgroups,” Proc. Steklov Inst. Math., vol. 296, suppl. 1, S145–S150 (2017).CrossRefzbMATHGoogle Scholar
Conway J. H., Curtis R. T., Norton S. P., Parker R. A., and Wilson R. A., Atlas of Finite Groups. Maximal Subgroups and Ordinary Characters for Simple Groups, Clarendon Press, Oxford (1985).zbMATHGoogle Scholar
Kleidman P. B. and Liebeck M., The Subgroup Structure of the Finite Classical Groups, Cambridge Univ. Press, Cambridge (1990).CrossRefzbMATHGoogle Scholar
Maslova N. V., “Classification of maximal subgroups of odd index in finite simple classical groups,” Proc. Steklov Inst. Math., vol. 267, suppl. 1, S164–S183 (2009).MathSciNetCrossRefzbMATHGoogle Scholar